Alabama, 2016

Drought in Alabama, November 1 to 30, 2016

November 1 to 30, 2016 · NWS BMX · 37 events in 37 counties and zones

Many locations across central Alabama received little or no rainfall during a majority of the month of November. Drought conditions continued to worsen with Extreme (D3) to Exceptional Drought (D4) conditions covering all 39 counties in central Alabama.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Many locations across central Alabama received little or no rainfall during a majority of the month of November. Drought conditions continued to worsen with Extreme (D3) to Exceptional Drought (D4) conditions covering all 39 counties in central Alabama. The Governor of Alabama expanded the Drought Emergency Declaration on November 7th to include all of central Alabama. The declaration prohibited all outdoor burning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 31, 10:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 31, 10:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
1116 PM CDT Mon Oct 31 2016

.UPDATE...
For 06Z Aviation and Evening Update.

&&

.UPDATE...
Evening Update.

&&

.DISCUSSION...

Except for some wispy high cirrus, very little moisture lingers
about. The winds are light to calm across the area under a dome
of surface high pressure. We are dropping nicely and have been
consistently going below guidance the past few nights with some
cold pockets. So with that and our latest observations have
lowered a few of the overnight lows in our more climatologically
cooler areas.

08

&&

.AVIATION...
06Z TAF Discussion.

No aviation impacts are expected. VFR conditions with light winds
will continue through the next 24 hours.

Note***Have AMD NOT SKED in KASN TAF until comms are restored for
the AWOS equipment.

87/Grantham

&&

.FIRE WEATHER...

Dry and unseasonably warm conditions will continue through at
least the middle of next week, with no rainfall expected. RH
values will be in the low to mid 30s each afternoon, with light
winds. A low chance of a shower Thursday afternoon across the north,
but any rainfall totals will be low.

&&

.CLIMATE...

Record High Temperatures

Location     Record/Year
             11/1      11/2

Birmingham   85/2000   85/2003
Anniston     85/1982   88/1974
Tuscaloosa   86/1950   86/1974, 1961
Montgomery   87/2004   86/1971

&&

.PREV DISCUSSION...
/Issued 313 PM CDT Mon Oct 31 2016/

A large upper level ridge is forecast to maintain itself across
the southeast states through Wednesday, providing a continuation
of the dry and warm weather. Highs over the next two days are
forecast to be in record territory (see Climate section below).

The upper ridge will finally collapse on Thursday, as a trough
digs strongly in the eastern portion of the country, helping drive
another cold front into Alabama. As has been the case for the
past month or more, moisture levels stay pretty "meh" for the
duration of trough/frontal passage. There may be enough lift
associated with this system to squeeze out a few hundredths here
and there (mainly the northern counties). But droughts are tough
to overcome, especially at a climatologically dry time of year.
POPs on Thursday will top out at an underwhelming 20 percent.

Beyond that, the models start to diverge on the details of the
overall upper level pattern. But what the models do agree on is
that conditions will remain dry through the weekend and to (at
least) the start of next week.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  86  55  84  56 /   0   0   0   0   0
Anniston    54  86  58  83  59 /   0   0   0   0   0
Birmingham  58  87  61  85  61 /   0   0   0   0   0
Tuscaloosa  54  89  59  86  60 /   0   0   0   0   0
Calera      56  88  59  85  60 /   0   0   0   0   0
Auburn      59  85  60  82  60 /   0   0   0   0   0
Montgomery  57  89  59  87  61 /   0   0   0   0   0
Troy        52  87  58  84  59 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/87/61
Hazardous weather outlook, Oct 31, 3:20 AM CST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 AM CDT MON OCT 31 2016

ALZ011>015-017>050-011230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
420 AM CDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 drought. Local standard time, as filed.

Drought, Marion

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Blount

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Etowah

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Randolph

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Tuscaloosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Coosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Drought Monitor
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Winston

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Winston forecast zone
Reported by
Drought Monitor
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Lamar

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Fayette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Walker

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Pickens

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Sumter

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sumter forecast zone
Reported by
Drought Monitor
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Greene

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Hale

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Bibb

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Chilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Elmore

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Drought Monitor
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Lee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Jefferson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, St. Clair

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Calhoun

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Cleburne

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Shelby

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Talladega

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Cherokee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Tallapoosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Drought Monitor
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Chambers

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Drought Monitor
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought intensity stayed at Exceptional (D4).

Drought, Marengo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Drought Monitor
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Montgomery

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Autauga

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Drought Monitor
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Macon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Bullock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Drought Monitor
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Russell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Pike

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Barbour

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Drought Monitor
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Perry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667395, 667399, 667400, 667402, 667404, 667405, 667407, 667413, 667414, 667415, 667416, 667417, 667418, 667419, 667420, 667421, 667423, 667424, 667425, 667426, 667427, 667428, 667429, 667430, 667431, 667432, 667433, 667434, 667435, 667436, 667437, 667438, 667439, 667440, 667441, 667442, 667443.